Thunderstorm Wind, Cloud
- When
- June 2, 1:36 AM CST to 1:37 AM CST
- Where
- Cloud County, (Cnk)blosser Apt Con
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 39.550, -97.650
A decaying complex of thunderstorms produced several damaging wind reports during the early morning hours of June 2nd. Several of these reports occurred well behind the initial outflow boundary.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TOP wrote it up.
A decaying complex of thunderstorms produced several damaging wind reports during the early morning hours of June 2nd. Several of these reports occurred well behind the initial outflow boundary.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Jun 1, 10:49 PM CST, 2 hours 47 minutes earlier.
Area Forecast Discussion National Weather Service Topeka KS 1149 PM CDT Fri Jun 1 2018 ...Update to aviation forecast discussion... .SHORT TERM...(This evening through Saturday) Issued at 329 PM CDT Fri Jun 1 2018 Early this afternoon an upper level trough was lifting northeast across the central Rockies. A southern stream ridge axis extended from central Mexico, northeast across central TX and across eastern KS into western IA. As the upper level trough lifts northeast into the norther high plains, height falls and DCVA will provide strong ascent along with surface convergence along a pacific cold front for numerous thunderstorms to develop across west central and north central NE late this afternoon and into the early evening hours. These initial storms across central NE may be scattered to discrete supercells but as the ascent increases ahead of the approaching H5 trough, numerous severe thunderstorms will develop with coalescing cold pools to form a forward propagating MCS. Through the evening hours a south-southwesterly low-level jet will increase to 40-45 KTS across eastern KS and and eastern NE. The forward propagating MCS should propagate along the deeper moisture and instability axis across northeast KS. Most CAM solutions have the MCS moving southeast into the northern counties of the CWA late this evening to around 6Z SAT. The HRRR models continues to be the slowest developing the forward propagating MCS and slowly moving the MCS southeast into the north central counties of the CWA by 9Z, then southeast across southeast and east central KS from 9Z through 12Z SAT. The NMM version of the WRF and the 3KM NAM continued to be the quickest solutions in developing a broad MCS across south central NE by 2Z SAT, which propagates southeast across much of the northern counties by 6Z SAT, then across the remainder of the CWA through 9Z SAT. In the weather grids I split the difference between the CAM solutions. The MCS across west central and central NE will probably develop by 3Z then move into the northern counties of the CWA by 6Z. The HRRR and ARW WRF, show the most intense portion of the forward propagating MCS tracking east of a Washington, to Emporia line. Given the stronger low-level jet any organized forward propagating MCS will produced severe wind gusts even if a shallow inversion develops during the mid and late evening hours. The 0-6KM effective shear will be will be sufficient to produce new intense updrafts along the cold pool generated outflow boundary. I don't see the outflow outrunning the convective complex, so there will be the threat of damaging wind gusts across much of the CWA, especially across the northern and eastern counties of the CWA. The evening shift should have a better track and timing on this MCS, once the MCS begins to develop across south central NE this evening. Once again, the primary hazard will be damaging wind gusts with the forward propagating MCS. However, several of the numerical models are forecasting 0-1KM SRH of 300-500 J/KG developing ahead of the MCS during the late afternoon and early morning hours. Given the strong low-level vertical windshear, individual updrafts that develop along the OFB may enhance the local RIJ that could tilt any horizontal vorticity generated along the the OFB and and ingest this horizontal vorticity into the updraft, in a stream-wise fashion, which could produce meso-vortices. These mesovorticies will intensify the individual updrafts resulting in the potential for some isolated larger hail and brief meso-vortices tornadoes. Heavy rainfall, especially along the leading edge of the MCS may cause isolated flash flooding. The MCS should move fairly fast, thus I don't expect a prolong period of heavy rainfall. Saturday, the MCS should weaken as it moves southeast of the CWA during the mid morning hours. There could be some lingering stratiform rainshowers through the mid morning hours across the eastern counties of the CWA. Skies will clear as the H5 trough shift east into the upper Midwest during the afternoon hours of Saturday. Low-level CAA behind a surface cold front will advect a cooler and drier airmass southeast across the CWA. Highs on Saturday will only reach the lower to mid 80s with a refreshing northwest wind at 15 to 20 MPH. .LONG TERM...(Saturday night through Friday) Issued at 329 PM CDT Fri Jun 1 2018 Sunday, a southern stream ridge will shift east across the central plains, light easterly surface winds will prevent highs from reaching the 90s, so we may have another day with highs in the mid to upper 80s. Monday, a weak southern stream upper trough will move east across KS. There may be enough ascent ahead of the H5 trough combined with deeper moisture return for afternoon showers and thunderstorms to develop. Highs on Monday will reach the mid to upper 80s. Tuesday through Friday, an upper level ridge axis will amplify across the plains through the end of the week. Expect mostly dry conditions with a warming trend. Highs will reach the mid to upper 90s through the end of the workweek. && .AVIATION...(For the 06Z TAFS through 06Z Saturday night) Issued at 1149 PM CDT Fri Jun 1 2018 Will go ahead with at TSRA mention at TOP and MHK but confidence in specifics even in this relatively short term forecast is low. Still seems better chances are in the eastern terminals so no prevailing TS at MHK yet. Little changes to remainder of forecast. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Gargan LONG TERM...Gargan AVIATION...65
Hazardous Weather Outlook National Weather Service Topeka KS 335 PM CDT Fri Jun 1 2018 KSZ008>012-020>024-026-034>040-054>056-058-059-022045- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 335 PM CDT Fri Jun 1 2018 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...This Afternoon and tonight. Severe thunderstorms are possible over areas of north central, northeast and east central Kansas later this evening and through the early morning hours of Saturday. The primary hazard will be damaging winds but some storms could also produce large hail. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
Special Weather Statement National Weather Service Topeka KS 127 AM CDT SAT JUN 2 2018 KSZ008>012-020-020700- Republic-Cloud-Brown-Washington-Nemaha-Marshall- 127 AM CDT SAT JUN 2 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN NEMAHA...REPUBLIC... WASHINGTON...NORTHERN BROWN...NORTHWESTERN CLOUD AND NORTHERN MARSHALL COUNTIES UNTIL 200 AM CDT... At 125 AM CDT, Doppler radar was tracking an outflow boundary associated with strong thunderstorms along a line extending from 4 miles southeast of Shubert to 4 miles west of Republic. Movement was southeast at 40 mph. Wind gusts up to 50 mph will be possible behind this outflow boundary. Thunderstorms will likely enter the area in the 230 AM to 330 AM time frame. Locations impacted include... Marysville, Sabetha, Seneca, Belleville, Washington, Hanover, Axtell, Scandia, Greenleaf, Courtland, Morrill, Beattie, Bern, Summerfield, Cuba, Morrowville, Norway, Republic, Haddam and Munden. LAT...LON 4000 9534 3991 9534 3960 9793 4000 9793 TIME...MOT...LOC 0625Z 310DEG 36KT 4021 9560 3991 9791
Special Weather Statement
National Weather Service Topeka KS
208 AM CDT SAT JUN 2 2018
KSZ008>012-020>024-020800-
Republic-Clay-Pottawatomie-Cloud-Brown-Riley-Jackson-Washington-
Nemaha-Marshall-
208 AM CDT SAT JUN 2 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN RILEY...NORTHERN
POTTAWATOMIE...NEMAHA...NORTHERN JACKSON...REPUBLIC...WASHINGTON...
SOUTHWESTERN BROWN...NORTHERN CLAY...NORTHERN CLOUD AND MARSHALL
COUNTIES UNTIL 300 AM CDT...
At 206 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles northeast of Axtell to near Republic to
Portis. Movement was southeast at 35 mph.
Half inch hail and winds of 40 TO 50 mph will be possible with these
storms.
Locations impacted include...
Concordia, Clay Center, Holton, Marysville, Sabetha, Seneca,
Belleville, Horton, Washington, Blue Rapids, Westmoreland, Blaine,
Frankfort, Clyde, Onaga, Hanover, Waterville, Clifton, Centralia and
Linn.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may
lead to ponding of water on roads. Do not drive your vehicle through
flooded roadways.
&&
LAT...LON 3994 9793 3999 9782 4000 9580 3965 9550
3965 9556 3942 9557 3942 9559 3939 9559
3938 9734 3955 9793
TIME...MOT...LOC 0706Z 326DEG 30KT 3998 9617 3994 9778 3955 9868The Grand Island radar (KUEX), 109 km away, was scanning. The volume nearest the first event began at 07:35 UTC.
12 thunderstorm wind. Local standard time, as filed.
Delayed report of a snapped power line. Report was received via a twitter post from Westar Energy.
Delayed report of 2 to 5 inch diameter tree limbs snapped.
Numerous small tree limbs down with limbs up to 6 inches in diameter snapped.
Large tree trunk snapped, time was estimated via radar.
Delayed report received via twitter. Power lines appeared to be bent over and tree branches were snapped. The size of the branches is unknown.
Delayed report of a 6 inch diameter limb snapped.
Delayed report of numerous 2 to 5 inch tree limbs down with a few 8 inch diameter limbs snapped. Small trees were also blown over.
Delayed report of broken power poles received via a twitter post from Westar Energy.
Phone line knocked down at 10th and Alleghanet.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2018Every state in 2018This day in weather historyWarnings in Kansas, June 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 765852, 765854, 765856, 765858, 765859, 765860, 765861, 765863, 765867, 765865, 765869, 765870.